Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 38, NWS Las Vegas, NV

August 16, 1997San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 1997, 5:33 PM PDT for San Bernardino County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 5:33 PM PDT (00:33 UTC)
Expired
Aug 16, 1997, 6:30 PM PDT
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 170034
FFWLAS
CAC071-170130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
533 PM PDT SAT AUG 16 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 630 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EASTERN CALIFORNIA

  ...NORTHEASTERN SAN BERNARDINO COUNTY

AT 530 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH HEAVY RAIN AND HAIL 26 MILES NORTHEAST OF BARSTOW NEAR FORT
IRWIN.  A WEATHER OBSERVER AT FORT IRWIN REPORTED WINDS GUSTING
TO 52 MPH WITH THIS STORM WITH HEAVY RAIN. THE STORM WAS MOVING
NORTHEAST AT 15 MILES AN HOUR.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
BE AWARE OF THE DANGER OF LOCAL FLOODING CAUSED BY THUNDERSTORM
RAINS. DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH FLOOD
DEATHSD OCCUR IN AUTOMOBILES.

NEMETH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:31 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 2:31 PM PDT, 3 hours 2 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT SAT AUG 16 1997

LATEST KYUX (YUMA) RADAR CONTS TO DEPICT SLY FLO AOB 7KT.  ON 1KM
VIS YOU CAN SEE SMALL CU FIELD MOVING NW FROM SW AZ.  THE SURGE IS
ON.  DEWPOINTS HAVE SLOWLY RISEN ALG THE CO RVR VLY WITH EED
INTO THE UPR 50S AND LHU IN THE MID 50S.  THIS WARRANTED SOME MENTION
OF NOCTURNAL ACTIVITY ALG THE RVR AND MOHAVE COUNTY AND COVERED THIS
SLGT CHC FOR THESE AREAS TNGT.  ANY TYPE OF NOCTURNAL COMPLEX IN AZ
WOULD HELP ASSIST THE SURGE.

CONVECTION ALREADY STARTED THIS EARLY AFTN WITH MOIST LWR ATMOSPHERE
IN SOUTHERN SAN BERNARDINO COUNTY.  PEA SIZE HAIL AND GUSTY WINDS
REPORTED AROUND THE 29 PALMS AREA.  OTHER NOTED TCU OVR NRN MTNS
OF NYE CO AND OVR INYO MTNS IN ESMERALDA.

12Z UA 850 ISODROSOTHERM ANYLS DEPICTED 12 DEGREE LINE NR BLH. THIS
PROGGD BY ETA TO MIGRATE NWRD TNGT AND SITUATE JUST S OF IFP BY TMW
AFTN AS UPR LVL LO FEATURE OFF CA CST MAKES ITS WAY INLAND. THIS WL
REALLY ENHANCE THE THREAT OF STORM ACTIVITY...ESPLLY OVR MOHAVE
CO...WITH SCT AREAL COVERAGE MENTION THERE FOR TMW.

SUN THE BEST CHANCE FOR DEEP CONVECTION...AS CLIMATOLOGICAL WLYS
KICK BACK IN ON MON.  LOW LVL MSTR HARD TO SCOUR OUT ERN PRTNS OF
FA MON AS NO REAL MECHANISM TO DRIVE THIS MSTR OUT.  OTRW...DRIER
AND BELOW OR NEAR NORMAL TEMPS EXPECTED THROUGH XNTDD PD AS WLY
REGIME KICKS BACK IN.  LAS0-00.  CORDERO

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino57 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.